Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 100, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2014, 2:22 PM CDT for Adams County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 2:22 PM CDT (19:22 UTC)
- Expired
- Aug 1, 2014, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Adams County, WI
The radar
The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS53 KARX 011922 SVRARX WIC001-011945- /O.NEW.KARX.SV.W.0100.140801T1922Z-140801T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 222 PM CDT FRI AUG 1 2014 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ADAMS COUNTY IN CENTRAL WISCONSIN... * UNTIL 245 PM CDT * AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF WESTFIELD...OR 11 MILES EAST OF FRIENDSHIP...MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL ADAMS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...THE SHIP ROCK WAYSIDE...HIGHWAY 21 AND COUNTY G AND COUNTY ROADS G AND M. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4400 8969 4411 8960 4391 8960 TIME...MOT...LOC 1922Z 322DEG 12KT 4401 8960 HAIL...1.00IN WIND...<50MPH $$ SHEA
2 follow-up statements
770 WWUS53 KARX 011929 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 229 PM CDT FRI AUG 1 2014 WIC001-011945- /O.CON.KARX.SV.W.0100.000000T0000Z-140801T1945Z/ ADAMS WI- 229 PM CDT FRI AUG 1 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR EAST CENTRAL ADAMS COUNTY... AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF WESTFIELD...OR 10 MILES EAST OF FRIENDSHIP...MOVING SOUTHEAST AT 10 MPH. THE STORM WAS NEAR THE ADAMS...WAUSHARA AND MARQUETTE COUNTY LINES. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... THE SHIP ROCK WAYSIDE...HIGHWAY 21 AND COUNTY G AND COUNTY ROADS G AND M. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4400 8969 4411 8960 4391 8960 TIME...MOT...LOC 1928Z 331DEG 10KT 4400 8961 HAIL...1.00IN WIND...<50MPH $$ SHEA
738
WWUS53 KARX 011943
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT FRI AUG 1 2014
WIC001-011952-
/O.EXP.KARX.SV.W.0100.000000T0000Z-140801T1945Z/
ADAMS WI-
243 PM CDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS COUNTY WILL
EXPIRE AT 245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE ON TIME.
LAT...LON 4400 8969 4411 8960 4391 8960
TIME...MOT...LOC 1940Z 322DEG 12KT 4400 8961
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:42 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 1, 12:42 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1242 PM CDT FRI AUG 1 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT FRI AUG 1 2014 MAIN FORECAST CONCERNS FOR TODAY ARE ON THE POTENTIAL FOR ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. A BROAD LOW PRESSURE SYSTEM CENTERED NEAR JAMES BAY WILL START TO LIFT NORTHEAST TODAY. MEANWHILE A SHORTWAVE TROUGH WILL DROP SOUTH OUT OF SOUTHERN ONTARIO/NORTHERN MINNESOTA TODAY BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. 0-1 KM MLCAPE VALUES CLIMB INTO THE 1500 TO 2000 J/KG RANGE AHEAD OF THE TROUGH. AMPLE CAPE NOTED IN THE HAIL GROWTH ZONE TO SUPPORT MARGINALLY SEVERE HAIL. 0-6 KM BULK SHEAR VALUES ARE RATHER WEAK IN THE 15 TO 20 KT RANGE. CONSIDERING THE CAPE AND SHEAR VALUES...THE MOST LIKELY STORM MODE WOULD BE MULTICELL STORMS WITH THE STRONGEST CELLS POSSIBLY PRODUCING SOME LARGE HAIL. CANNOT RULE OUT SOME GUSTY WINDS AS THE STORMS COLLAPSE WITH FORECAST SOUNDINGS SHOWING A DRY SUB CLOUD LAYER...RESEMBLING A SMALL INVERTED V TYPE SOUNDING. FORECAST MODELS ARE GOOD AGREEMENT DEVELOPING AN AREA OF SHOWERS AND THUNDERSTORMS OVER PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL WISCONSIN THIS AFTERNOON WITH THIS ACTIVITY GRADUALLY PUSHING SOUTH THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING HOURS. WOULD EXPECT TO SEE BRIEF HEAVY DOWNPOURS WITH THE STORMS AND POSSIBLY SOME HAIL RANGING IN SIZE FROM PEA TO POSSIBLY QUARTER SIZE OR A LITTLE LARGER IF MORE CAPE BUILDS THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY WANE DURING THE EVENING HOURS AS IT SLIDES SOUTH. AREAS OF FOG WILL BE A CONCERN TONIGHT OVER VALLEY LOCATIONS AND CENTRAL WISCONSIN AS WINDS DIMINISH IN THE EVENING. WINDS WILL BE NEARLY CALM AT THE SURFACE TONIGHT AND LIGHT THROUGH 10 KFT. THESE LIGHT WINDS COMBINED WITH ANY RAIN THAT FALLS THIS AFTERNOON AND EVENING WILL CREATE FAVORABLE CONDITIONS FOR FOG DEVELOPMENT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 341 AM CDT FRI AUG 1 2014 UPPER RIDGING BUILDS INTO THE FORECAST AREA ON SATURDAY. HOWEVER...FORECAST SOUNDINGS SHOW SURFACE BASED CAPE VALUES CLIMBING TO AROUND 800 J/KG. NOT SEEING A LOT OF SUPPORT FOR SHOWERS AND STORMS SATURDAY AFTERNOON WITH WEAK SUBSIDENCE OVER THE REGION BUT CANNOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM OVER PORTIONS OF SOUTHWEST WISCONSIN INTO EXTREME NORTHEAST IOWA WITH WEAK SURFACE CONVERGENCE OVER THESE AREAS. NORTHWEST FLOW THEN RETURNS TO THE REGION ON SUNDAY AS A WEAK COLD FRONT SLIDES INTO THE AREA FROM THE NORTHERN PLAINS. FORECAST MODELS ARE SHOWING SOME DIFFERENCES IN TIMING THIS FRONT INTO THE FORECAST AREA. THE NAM IS THE QUICKEST BRINGING THE FRONT THROUGH DURING THE DAY ON SUNDAY PRODUCING SHOWERS ANDS STORMS ACROSS MUCH OF THE FORECAST AREA. THE ECMWF IS A LITTLE SLOWER BRINGING THE BOUNDARY IN SUNDAY EVENING INTO MONDAY MORNING. THE BOUNDARY STARTS TO SLOW AS IT APPROACHES THE INTERSTATE 90 CORRIDOR AND COULD POSSIBLY STALL OVER THE AREA. SEVERAL WEAK SHORTWAVES THEN MOVE OVER THE REGION SUNDAY NIGHT THROUGH TUESDAY AND INTERACT WITH THE BOUNDARY BRINGING CHANCES FOR SHOWERS AND STORMS TO THE AREA. LOW PRESSURE LOOKS TO DEVELOP OVER THE CENTRAL PLAINS TUESDAY NIGHT INTO WEDNESDAY. THE BIG QUESTION IS WHERE WILL A WARM FRONT SET UP ACROSS THE UPPER MIDWEST. THE ECMWF SHOWS THE FRONT STRETCHING FROM SOUTHERN SOUTH DAKOTA...SOUTHEAST THROUGH CENTRAL IOWA INTO CENTRAL ILLINOIS. THIS SOLUTION IS THE OUTLIER AT THIS POINT WITH THE GFS/GEM SHOWING THE FRONT MUCH FURTHER TO THE NORTH...NEAR OR JUST NORTH OF THE INTERSTATE 90 CORRIDOR. WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS FRONT AS IT WILL HAVE A HUGE IMPACT ON WHERE THE SHOWER AND THUNDERSTORM ACTIVITY OCCURS. HAVE LEANED MORE TOWARD THE GFS/GEM SOLUTION FOR THE TUESDAY INTO WEDNESDAY TIMEFRAME. SHOWERS AND THUNDERSTORMS CHANCES LINGER THROUGH THE END OF NEXT WEEK AS SEVERAL DISTURBANCES CONTINUE TO IMPACT THE REGION IN NORTHWEST FLOW ALOFT. TEMPERATURES LOOK TO REMAIN BELOW NORMAL THROUGH THE END OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1242 PM CDT FRI AUG 1 2014 ANOTHER DAY OF DIURNAL CUMULUS TO FOLLOW BUT VFR CONDITIONS WILL PREVAIL OUTSIDE OF SPOTTY CONVECTION. JUST WATCHING CUMULUS GET GOING AROUND MID DAY BUT SURFACE FLOW/CONVERGENCE IS SO WEAK...HARD TO FIND A FOCUS. SHORT WAVE TROUGH ROTATING ACROSS WESTERN GREAT LAKES TODAY MIGHT GENERATE ENOUGH RESPONSE FOR MORE WIDESPREAD THUNDERSTORMS...ESPECIALLY ALONG AND NORTHEAST OF INTERSTATE 94. DECIDED TO BE A BIT MORE OPTIMISTIC AND WENT WITH LESS COVERAGE AT TAF SITES TODAY BUT WILL HAVE TO MONITOR RADAR TRENDS. IN ANY EVENT...CONVECTION SHOULD WAIN THIS EVENING WITH FOG FORMING IN AREAS WHERE IT RAINED. THIS WILL LIKELY DETERMINE EXTENT OF VALLEY FOG AS WELL BUT KEPT TEMPO CONDITIONS AT KLSE AS WE MIGRATE INTO FAVORED VALLEY FOG CLIMATOLOGY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...SHEA
Hazardous weather outlook, Aug 1, 4:38 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 438 AM CDT FRI AUG 1 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 438 AM CDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL OF 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN. SEVERE WEATHER IS NOT EXPECTED. FROM SUNDAY THROUGH THURSDAY...A FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. HOWEVER...ANY HAIL OR WIND GUST REPORTS WOULD BE APPRECIATED THIS AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, Aug 1, 2:15 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI AUG 1 2014
WIZ044-012015-
ADAMS-
215 PM CDT FRI AUG 1 2014
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY...
AT 213 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF
FRIENDSHIP...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD PRODUCE
LOTS OF SMALL HAIL OVER THE NEXT HOUR ALONG WITH A QUICK HALF TO ONE
INCH OF RAINFALL.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 21 AND COUNTY G...COUNTY ROADS G AND M...COUNTY ROADS E AND
G...THE SHIP ROCK WAYSIDE AND THE PRESTON CLIFFS.
LAT...LON 4400 8978 4402 8977 4411 8961 4410 8960
4404 8959 4378 8960
TIME...MOT...LOC 1913Z 322DEG 12KT 4402 8962
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:42 PM CDT | Special Weather Statement | ARX | Clark | 48 min |
| Aug 1, 2:15 PM CDT | Special Weather Statement | ARX | Adams | 60 min |
| Aug 1, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 57 min |
| Aug 1, 4:57 PM CDT | Special Weather Statement | ARX | Pepin | 33 min |
| Aug 1, 5:13 PM CDT | Special Weather Statement | ARX | Jackson | 32 min |
| Aug 1, 5:34 PM CDT | Areal Flood Advisory | ARX | Adams | 3 hr |
| Aug 1, 5:47 PM CDT | Special Weather Statement | ARX | Juneau | 28 min |
| Aug 1, 6:28 PM CDT | Special Weather Statement | ARX | Juneau | 32 min |
| Aug 1, 6:45 PM CDT | Special Weather Statement | ARX | Clark | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.